Sayer Ji
Founder of GreenMedInfo.com

Subscribe to our informative Newsletter & get Nature's Evidence-Based Pharmacy

Our newsletter serves 500,000 with essential news, research & healthy tips, daily.

Download Now

500+ pages of Natural Medicine Alternatives and Information.

Abstract Title:

Low-energy femoral fractures associated with the long-term use of bisphosphonates: a case series from a Swiss university hospital.

Abstract Source:

Drug Saf. 2009;32(9):775-85. PMID: 19670917

Abstract Author(s):

Kuntheavy Ing-Lorenzini, Jules Desmeules, Olivier Plachta, Domizio Suva, Pierre Dayer, Robin Peter

Article Affiliation:

Division of Clinical Pharmacology and Toxicology, Regional Pharmacovigilance Centre, University Hospitals of Geneva, Geneva, Switzerland.

Abstract:

BACKGROUND: Bisphosphonates are effective and well tolerated anti-resorptive drugs used for the treatment of osteoporosis. However, some concerns about their potential long-term negative effects are emerging. OBJECTIVE: We report a series of patients with a history of bisphosphonate treatment admitted to our institution with a low-energy subtrochanteric fracture. PATIENTS AND METHODS: Eight patients fulfilling these two criteria within the last 2 years were included in our retrospective analysis. All cases were reported to the Swiss National Pharmacovigilance Centre. RESULTS: All patients presented with a typical radiological pattern consisting of a cortical thickening at the lateral femoral subtrochanteric cortex with a horizontal fracture line originating precisely at this level. Four patients eventually developed a stress fracture or complete fracture of the contralateral femur. Two patients demonstrated delayed healing of their fracture. Five patients had been on alendronate therapy for a period ranging from 16 months to 8 years, two had been on ibandronate for 4 months and 1 year, respectively, after changing from alendronate, and one patient had been on pamidronate until 1 year before the fracture occurred. Seven patients were also receiving long-term proton pump inhibitor (PPI) treatment which could have contributed to the increased risk of fracture. Four patients were receiving both PPI and long-term corticosteroid treatment. The hypothesis of a negative pharmacodynamic interaction between bisphosphonates, PPIs and corticosteroids which could lead to a decrease in bone strength after long-term use needs further investigation. CONCLUSION: Prescribers should be aware of the possibility of these rare adverse reactions and the prolonged use of bisphosphonates should be reconsidered until long-term robust safety data are available.

Study Type : Human Study
Additional Links

Print Options


Sayer Ji
Founder of GreenMedInfo.com

Subscribe to our informative Newsletter & get Nature's Evidence-Based Pharmacy

Our newsletter serves 500,000 with essential news, research & healthy tips, daily.

Download Now

500+ pages of Natural Medicine Alternatives and Information.

This website is for information purposes only. By providing the information contained herein we are not diagnosing, treating, curing, mitigating, or preventing any type of disease or medical condition. Before beginning any type of natural, integrative or conventional treatment regimen, it is advisable to seek the advice of a licensed healthcare professional.

© Copyright 2008-2019 GreenMedInfo.com, Journal Articles copyright of original owners, MeSH copyright NLM.